Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 35, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 23, 2017, 8:01 PM EDT for Monroe County, Wayne County, Michigan. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 8:01 PM EDT (00:01 UTC)
- Expired
- Jul 23, 2017, 8:20 PM EDT
- In force
- 19 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Monroe County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 60 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 8:02 PM EDT | TSTM WND GST 62 | 6 Ssw Canton, MI | 54 KT GUST MEASURED AT WILLOW RUN AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 972 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
073
WUUS53 KDTX 240001
SVRDTX
MIC115-163-240100-
/O.NEW.KDTX.SV.W.0035.170724T0001Z-170724T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
801 PM EDT SUN JUL 23 2017
The National Weather Service in Detroit/Pontiac has issued a
* Severe Thunderstorm Warning for...
Northeastern Monroe County in southeastern Michigan...
Southwestern Wayne County in southeastern Michigan...
* Until 900 PM EDT
* At 800 PM EDT, severe thunderstorms were located along a line
extending from near Canton to near Willis, moving southeast at 30
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
Romulus around 810 PM EDT.
Carleton around 820 PM EDT.
Flat Rock around 830 PM EDT.
Other locations impacted by these severe thunderstorms include
Carleton, Flat Rock, Taylor, Romulus, Canton, Grosse Ile, Belleville,
Trenton, Wyandotte and Newport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4210 8354 4221 8354 4235 8347 4227 8311
4224 8313 4215 8313 4194 8322
TIME...MOT...LOC 0000Z 323DEG 24KT 4226 8343 4216 8351
HAIL...<.75IN
WIND...60MPH
$$
MR2 follow-up statements
852
WWUS53 KDTX 240012
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
812 PM EDT SUN JUL 23 2017
MIC115-163-240100-
/O.CON.KDTX.SV.W.0035.000000T0000Z-170724T0100Z/
Monroe MI-Wayne MI-
812 PM EDT SUN JUL 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHEASTERN MONROE AND SOUTHWESTERN WAYNE COUNTIES...
At 812 PM EDT, severe thunderstorms were located along a line
extending from Romulus to near Carleton, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Carleton around 825 PM EDT.
Flat Rock around 830 PM EDT.
Other locations impacted by these severe thunderstorms include
Carleton, Flat Rock, Taylor, Romulus, Grosse Ile, Trenton, Wyandotte,
Newport, Melvindale and Gibraltar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4210 8354 4219 8342 4233 8337 4227 8311
4224 8313 4215 8313 4194 8322
TIME...MOT...LOC 0012Z 323DEG 24KT 4220 8337 4210 8345
HAIL...<.75IN
WIND...60MPH
$$
MR842
WWUS53 KDTX 240020
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
820 PM EDT SUN JUL 23 2017
MIC115-163-240029-
/O.CAN.KDTX.SV.W.0035.000000T0000Z-170724T0100Z/
Monroe MI-Wayne MI-
820 PM EDT SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE AND
SOUTHWESTERN WAYNE COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds up to
40 mph, small hail and brief heavy rain are still possible with
these thunderstorms.
LAT...LON 4210 8354 4219 8342 4233 8337 4227 8311
4224 8313 4215 8313 4194 8322
TIME...MOT...LOC 0019Z 323DEG 24KT 4216 8333 4206 8341
$$
MRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 7:15 PM EDT, 46 minutes earlier.
Area forecast discussion, Jul 23, 7:15 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
715 PM EDT Sun Jul 23 2017
.AVIATION...
Small window yet through 01z across the Detroit corridor for
possible TSRA, before greater stability takes a greater hold.
Diminishing coverage of lingering high based vfr cu as this process
unfolds, leaving a period of clear sky across the lowest 5k ft into
the early morning period. Inbound cold front will result in the
expansion of lower stratus across SE Michigan late tonight. Ceiling
expected at IFR or lower MVFR during the mid-late morning hours
Monday. A drying environment along with daytime mixing will lift
ceilings through the afternoon. Modest northwest wind becoming
northerly on Monday.
For DTW...Upstream radar trends suggest TSRA remains a possibility
through 01z. Timing on the cold front and arrival of MVFR ceiling
remains centered during the mid morning hours /10-11z/. Cigs below
5000 ft likely thru early tomorrow afternoon.
//DTW THRESHOLD PROBABILITIES...
* Medium for thunderstorm occurrence through 01z.
* High for ceiling at or below 5000 feet late tonight through Monday
afternoon
&&
.PREV DISCUSSION...
Issued at 325 PM EDT Sun Jul 23 2017
DISCUSSION...
Regional satellite data show a compact mid level low rotating into
ern Upper Mi/ern Lake Superior. There is good agreement among the
12Z model suite in showing this low advancing into ern Ontario/SW
Quebec tonight through Monday as an open wave. The associated mid
level height falls have been pushing across Lower Mi all day. There
are now indications in radar that the cap over Se Mi is being
eroded. The 18Z meso analysis shows a region of enhanced sfc
convergence along the I-94 corridor and to some extent across
western Lower Mi (where a trough is developing in the lee of Lake
Michigan). It is this trough that is expected to enhance low level
convergence as it slowly pushes east into Se Mi late this afternoon
and evening. Thus, scattered to numerous coverage of
showers/thunderstorms can be expected as this sfc convergence
interacts with the moist and moderately unstable environment over Se
Mi, primarily through 00Z.
Taking into consideration latest sfc observations and SPC meso
analysis, 0-1km MLCAPE looks to be between 1000 and 1500 j/kg. With
700-500mb lapse rates around 6 deg C/KM and 0-6km bulk shear values
near 30 knots, Given the ample moisture and marginal wind shear,
expect convective mode to be primarily multi cell clusters with some
embedded strong to severe thunderstorms. Strong winds and hail
appear the greatest severe concerns. The sfc trough axis and
instability is expected to slide east of the forecast area in the 00
to 03Z time frame, with mid level dry airexpanding across the area.
This will end the risk of additional convection by late evening.
Sfc low pressure is forecast to consolidate over the ern Great Lakes
tonight into Monday, while sfc troughing holds across srn Lake
Huron. This will support low level cyclonic flow across the area
through the day Monday. The region of low clouds now blanketing
Upper Michigan will slide across Lake Huron and nrn Lower Mi tonight
before filtering into Se Mi early Mon morning. The low level
cyclonic flow combined with the added moisture flux off Lake Huron
within a low level thermal trough will support extensive cloud cover
through much of the day Monday. The degree of low level moisture is
such that areas of drizzle and/or light showers may affect portions
of the northern sections of forecast area late tonight into Monday,
with the thumb region likely seeing more persistent light showers
off the lake. Within the low level thermal trough and cloud cover,
Monday highs will remain in the 70s (upper 60s along Lake Huron).
Mid level ridging and sfc high pressure will expand across Lower Mi
Mon night into Tuesday, bringing much drier conditions to area.
The next round of active weather will arrive late Wednesday into
Thursday as a cold front pushes through the region. Ahead of the
front on Wednesday, increasing southwest flow as high pressure
departs the region will bring warmer, more humid conditions with
highs in the mid to upper 80s. A period of showers and thunderstorms
is expected ahead of the frontal passage Wednesday night into
Thursday. Frontal passage timing varies slightly among model
guidance with the ECMWF favoring a later passage on Thursday while
the GFS and GEM favor an earlier passage on Thursday morning. High
pressure then builds back into the region Friday into next weekend
bringing a return to dry, pleasant conditions with highs ranging
from the mid 70s to lower 80s and lows in the mid 50s to lower 60s.
MARINE...
The relatively weak winds across the region this afternoon are the
result of a broad region of disorganized low pressure centered over
Lower Michigan. This low will slide across the eastern Great Lakes
tonight and will deepen across Lake Ontario on Monday. A surface
trough axis will reside across far southern Lake Huron into Monday
morning before pulling east Monday afternoon. There will be an
enhanced north-northeasterly gradient on the back side of this sfc
trough across Lake Huron. Cooler air overspreading the relatively
warm lake will also boost mixing depths. The result will be a push
of stronger winds (20 to 30 knots) across Lake Huron tonight
through the day Monday. This will support increasing wave heights
and rough conditions for small craft, especially across southern
Lake Huron. Winds and waves will then decrease Monday night into
Tuesday as high pressure builds in from the west.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Monday morning through Monday evening
for MIZ048-049-055-063.
Lake Huron...Small Craft Advisory from 6 AM to 8 PM EDT Monday for LHZ421-422-
441.
Small Craft Advisory from 10 AM Monday to 4 AM EDT Tuesday for
LHZ442-443.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....MR
DISCUSSION...SC/JD
MARINE.......SC
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jul 23, 3:36 AM EDT, 16 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 336 AM EDT Sun Jul 23 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-240815- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 336 AM EDT Sun Jul 23 2017 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms today as a cold front moves through the region. Isolated severe thunderstorms will be possible this afternoon with the main hazard being damaging wind gusts to 60 mph. Storm motion will be to the east at 30 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerous beach conditions are possible on Monday along the Huron County shore. Refer to the latest coastal hazard message, CFWDTX, for additional information. The next chance of thunderstorms will occur Wednesday night into Thursday as another cold front moves through the Great Lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-240815- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 336 AM EDT Sun Jul 23 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of thunderstorms today as a cold front moves through the region. Isolated severe thunderstorms will be possible this afternoon with the main hazard being damaging wind gusts to 50 knots. Storm motion will be to the east at 30 knots. A Small Craft Advisory is in effect for portions of the Lake Huron nearshore waters overnight. Refer to the latest marine weather message, MWWDTX, for additional information. .DAYS TWO THROUGH SEVEN...Monday through Saturday The Small Craft Advisory continues through early Monday evening. The next chance of thunderstorms will occur Wednesday night into Thursday as another cold front moves through the Great Lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DG
In the hours before
Special weather statement, Jul 23, 6:57 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
657 PM EDT SUN JUL 23 2017
MIZ068-075-232345-
Livingston MI-Washtenaw MI-
657 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LIVINGSTON AND
NORTHEASTERN WASHTENAW COUNTIES UNTIL 745 PM EDT...
At 657 PM EDT, Doppler radar indicated a strong thunderstorm near
Pinckney, moving southeast at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Brighton around 705 PM EDT.
Hamburg around 720 PM EDT.
Dexter and Whitmore Lake around 730 PM EDT.
Ann Arbor, Salem and Dixboro around 745 PM EDT.
Other locations impacted by this storm include Hudson Mills,
Lakeland, Hudson Mills Metropark, Island Lake State Recreation Area,
Chilson, Delhi Mills, Barton Hills, Pinckney State Recreation Area
and Hell.
LAT...LON 4263 8382 4251 8367 4243 8366 4243 8357
4242 8355 4236 8355 4221 8378 4249 8410
TIME...MOT...LOC 2257Z 317DEG 15KT 4252 8391
SCSpecial weather statement, Jul 23, 7:11 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
711 PM EDT SUN JUL 23 2017
MIZ068-075-232345-
Livingston MI-Washtenaw MI-
711 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIVINGSTON AND
NORTHERN WASHTENAW COUNTIES UNTIL 745 PM EDT...
At 711 PM EDT, Doppler radar indicated a strong thunderstorm near
Whitmore Lake, or near Dexter, moving southeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Ann Arbor around 720 PM EDT.
Dixboro around 725 PM EDT.
Ypsilanti around 730 PM EDT.
Willis around 745 PM EDT.
Other locations impacted by this storm include Hudson Mills,
Pittsfield Township, Lakeland, Hudson Mills Metropark, Island Lake
State Recreation Area, Chilson, Delhi Mills, Barton Hills, Unadilla
and Pinckney State Recreation Area.
LAT...LON 4254 8384 4247 8367 4243 8366 4243 8355
4215 8354 4224 8395 4246 8407
TIME...MOT...LOC 2311Z 315DEG 30KT 4237 8378
SCLocal storm report, Jul 23, 7:19 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
719 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 6 SSW HOWELL 42.53N 83.98W
07/23/2017 M0.75 INCH LIVINGSTON MI PUBLIC
0653 PM HAIL 2 N COLUMBIAVILLE 43.19N 83.41W
07/23/2017 M0.50 INCH LAPEER MI TRAINED SPOTTER
&&
MRSpecial weather statement, Jul 23, 7:27 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
727 PM EDT SUN JUL 23 2017
MIZ055-062-063-070-240015-
Macomb-Lapeer-Sanilac-St. Clair-
727 PM EDT SUN JUL 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SANILAC...
SOUTHERN LAPEER...NORTHERN MACOMB AND ST. CLAIR COUNTIES...
At 727 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Port Sanilac to near Lapeer.
Movement was southeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
These storms will be near...
Lexington around 735 PM EDT.
Almont around 755 PM EDT.
Romeo around 805 PM EDT.
Armada around 810 PM EDT.
Other locations impacted by these storms include North Street,
Goodland Township, Birch Beach, Attica, Lynn Township, Amador,
Goodells, Brockway, Valley Center and Washington.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4302 8242 4271 8305 4276 8310 4289 8310
4288 8324 4299 8336 4342 8251
TIME...MOT...LOC 2327Z 313DEG 24KT 4339 8249 4301 8324
SCLocal storm report, Jul 23, 7:45 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
745 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 2 SSW CASS CITY 43.58N 83.19W
07/23/2017 TUSCOLA MI EMERGENCY MNGR
TREES DOWN NEAR RIVER AND WARNER ROADS.
0648 PM TSTM WND DMG 3 SE CARO 43.45N 83.37W
07/23/2017 TUSCOLA MI EMERGENCY MNGR
TREES DOWN ALONG RYAN ROAD.
&&
JDLocal storm report, Jul 23, 7:52 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
752 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG COLUMBIAVILLE 43.16N 83.41W
07/23/2017 LAPEER MI EMERGENCY MNGR
TREES AND POWER LINES DOWN NEAR COLUMBIAVILLE.
&&
JDThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:04 PM EDT | Special Marine Warning | DTX | 56 min | |
| Jul 23, 9:02 PM EDT | Special Weather Statement | DTX | Macomb | 28 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.